MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1310015020
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
 
Event or Problem Description
It was reported to gore that the patient underwent open closure of giant omphalocele on (b)(6) 2015 whereby a gore-tex® soft tissue patch was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of infected mesh, debridiment of fascia.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: partial explant/revision preoperative complaints: (b)(6) 2016: (b)(6) medical center.(b)(6), md.Indication: ¿(b)(6) is a 21-month-old born with a giant omphalocele who had healing by secondary intent.At one year of life she had stage closure with a fascial gore-tex bridge as it was massive separation of the fascia.The index operation allowed reduction of the viscera but no repair of the fascia.She now presents for interval staged closure.¿ partial explant/revision procedure: ventral hernia repair.Partial explant/revision date: (b)(6), 2016 (hospitalization (b)(6), 2016) (b)(6) 2016: (b)(6) medical center.(b)(6) md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: omphalocele with previous staged closure.Procedure: anesthesia: general.Estimated blood loss: minimal.Findings: ¿persistent fascial defect prompting staged closure.Fascial separation began at 4 cm now approximately 1.2 cm with persistent gore-tex fascial bridge.¿ procedure: ¿once in the operating room she underwent induction of general anesthesia and endotracheal dictation.Abdominal wall was prepped and draped in sterile fashion.An appropriate dose of ancef was provided for antimicrobial prophylaxis.The procedure began with reopening the cutaneous incision exposing the gore-tex mesh.We then dissected cutaneous flaps off the anterior surface of the gor-tex [sic].It was clear that attempt at complete explantation and primary closure of the fascial edges would be too tight.Consequently the mesh was incised in the midline and then we separated from the anterior surface of the liver.It was a tedious dissection however separated easily without bleeding or compromise of the liver capsule.With good separation we than excised approximately 1.5 cm on both edges and then reapproximated the mesh in the midline with interrupted prolene suture.In doing so we were able to bring the fascial edges approximately 1 cm apart anticipating that is a subsequent operation in the next year will allow for complete explantation of the mesh and primary closure of the fascia.Should be noted that the liver is large and extends completely under the entire midline incision.Finally we excised redundant skin, attempted to re-create a neoumbilicus, and reapproximated the skin in layers with absorbable suture.Upon completion of the favorable cosmetic result.The child tolerated the procedure well.Her pressures remained at 15-16 throughout the entire operation with no compromise ventilation now difficult.Hemodynamic instability and no difficulty with oxygenation.End-tidal co2 remained the same throughout the operation.She tolerated procedure well or anesthetic was transferred to the pacu in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2015: (b)(6) medical center.(b)(6).Indications: ¿the patient is a 6-month-old born with giant omphalocele and preterm delivery, who had just closure of the omphalocele sac and then healing by secondary intent at birth.She has done very well, but now has evisceration of the entire liver, is indicated for attempted stage closure.¿ implant procedure: first stage closure of giant omphalocele.Implant: gore-tex® soft tissue patch [1310015020/10080073].Implant date: (b)(6) 2015 (hospitalization dates unknown.(b)(6) 2015: (b)(6) medical center.(b)(6).Operative report.Assistant: (b)(6).Anesthesia: general.Blood loss: trace.Complications: none.Findings: ¿closure of giant omphalocele with the gore-tex underlay approximately 8 x 9 cm of fascial patch.No complication.¿ procedure: ¿after informed consent was obtained from the parents, child was taken to the operating room.Patient, procedure, and site verification confirmed.Once in the operating room, underwent induction of general anesthesia, placement of endotracheal tube.Abdominal wall prepped with chlorhexidine and draped in sterile fashion.Appropriate dose of ancef provided for antimicrobial prophylaxis.Procedure began with vertical incision of the skin, taking down adhesions from the liver capsule and the bone where ultimately we circumferentially isolated the fascial edges with reduction of viscera.Peak pressures went from approximately 19-23.We had good co2 return, good oxygenation, excellent ventilation, good tidal volumes.At this point, i felt we were safe to perform closure with a fascial substitute.It was a fascial bridge.We had anticipated and we would come back a 2nd time.We thought we would use a prosthetic mesh that would likely not incorporate, so we chose the gore-tex patch, 8 x 10 cm patch, that was placed as 1 cm underlay circumferentially around the fascial edge.The child tolerated the procedure well.We incorporated and secured the mesh with the fascial edges with interrupted 3-0 prolene.Upon completion, there was a favorable result.We then excised the excess skin and reapproximated the skin in the midline with absorbable suture in layers.Steri-strips and sterile dressing were applied.Child tolerated the procedure well, emerged from anesthesia, remained intubated, transferred to the pediatric intensive care unit in stable condition.¿ (b)(6) 2015: (b)(6) medical center.Implant sticker.Gore-tex® soft tissue patch.Ref catalogue number: 1310015020.Lot batch code: 10080073.W.L.Gore & associates.Relevant medical information: unknown date: staged procedure to bring fascial edges closer together.[no medical records provided.].Explant preoperative complaints: (b)(6) 2016: (b)(6) medical center.(b)(6).Indications: ¿this is a 2-year-old born with omphalocele who was initially closed with gore-tex mesh bridging fascia.She underwent staged procedure to bring fascial edges closer together.Over the last several weeks she is developed some skin changes over the cortex and most recently had some drainage consistent with chronic mesh infection.Risks, benefits, and alternatives to mesh explantation and ventral hernia repair were discussed with mom and she agrees to proceed.¿ explant procedure: explantation of infected gore-tex mesh.Ventral hernia repair with adjacent tissue transfer.Explant date: (b)(6) 2016 (hospitalization dates unknown).(b)(6) 2016: (b)(6) medical center.(b)(6).Operative report.Assistant: (b)(6).Preoperative and postoperative diagnosis: infected mesh.Anesthesia: general.Specimen: ¿mesh explanted.Disposed of per surgeon¿s order.¿ findings: ¿chronically infected gore-tex mesh of the midline wound.¿ procedure: ¿following adherence to standard guidelines both the patient and procedure were identified.The patient was brought into the operating room and laid in the supine position.Following induction of general anesthesia, the patient was prepped and draped in the usual sterile fashion.The previous midline incision was opened with electrocautery allowing visualization of the gore-tex mesh.It were multiple chronic granulomas with surrounding purulent fluid suggestive of chronic mesh infection.The gore-tex was removed from the surrounding fascia without difficulty.Fascial edges were debrided back to healthy tissue as was skin.Fascial edges were freed from the overlying skin and mobilized with skin flaps and fascial release to allow primary closure.At this point, the fascia was closed with interrupted 0 vicryl suture.The subcutaneous tissue was copiously irrigated.Skin was debrided.Red vessel loops were laid in the subcutaneous tissue overlying the fascia.The dermis was reapproximated with interrupted vicryl.Skin was closed over the vessel loop with 5-0 monocryl in simple interrupted fashion.The vessel loop was tied to itself to allow continued drainage.A dry sterile dressing was placed over the wound.All counts were correct and the patient was awake and in stable condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.The gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.It should be noted that the gore-tex® soft tissue patch instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use state: ¿to help maintain asepsis during surgery, special precautions and extremely careful preoperative site preparations are necessary.When operative infection is suspected, dissection of involved tissues should be considered.Any postoperative infection should be aggressively treated at the earliest possible time.An unresolved infection may require removal of the material.Staged repairs should be considered when the gore-tex® soft tissue patch will be subjected to gross contamination.Exposure of the gore-tex® soft tissue patch to the external environment during healing should be avoided.If the gore-tex® soft tissue patch should become exposed during healing, treat to avoid contamination and allow for secondary healing with tissue flap coverage, if possible.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10393580
Report Number3003910212-2020-01028
Device Sequence Number3669082
Product Code FTL
UDI-Device Identifier00733132600519
UDI-Public00733132600519
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2017
Device Model Number1310015020
Device Catalogue Number1310015020
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/30/2020
Supplement Date Received by Manufacturer09/28/2020
09/28/2020
09/28/2020
11/22/2022
Initial Report FDA Received Date08/11/2020
Supplement Report FDA Received Date12/11/2020
02/02/2021
02/25/2021
11/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/27/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age2 YR
Patient SexFemale
Patient Weight24 KG